Consuming too much cannabis can lead to severe effects such as vomiting, increased heart pressure, panic attacks, chest pain and even seizures
Yes. You might not die, but a cannabis overdose isn’t fun. Consuming too much can lead to some severe effects such as vomiting, increased heart pressure, panic attacks, chest pain and even seizures.
A worst-case scenario is cannabis hyperemesis syndrome, which can hit both first-time users and regular consumers. It’s a severe attack of periodic vomiting (as frequent as every five minutes) that can last for a couple of days. It doesn’t have a specific medical treatment.
In Alberta and Ontario, data showed a significant increase in hospitalization related to cannabis, with the number of emergency visits almost tripling in Ontario between 2013-14 and 2017-18. The biggest risk of overdose comes with edible cannabis products—yes, you can overdose on pot brownies. In fact, most cases of hospitalization for marijuana overdoses are caused by edible cannabis consumption. That’s because it’s much harder to gauge how much THC is in your edibles.
Also, edible marijuana takes much longer to have an effect on your body, which means many users (especially first-timers) consume way too much before they realize it. Medical experts recommend waiting two to four hours after an initial dose before taking more.
Legal marijuana, including edibles, will be packaged with labelling that indicates the product’s THC and CBD content. There is no cap on potency for dried cannabis products. Other products will be capped at a potency of 10 milligrams of THC. The catch is that edibles won’t be sold legally until at least October 2019, which means for now they’re unregulated.
If you’re making your own edibles, it will be hard to tell how potent you’re making those brownies, especially if it’s your first time. It might seem natural to eat a whole brownie, but a typical serving size would be closer to an eighth of a brownie. You can always take more once you start to feel the effects, but you can’t reverse an overdose. It’s better to be safe than sorry.